Alert archive / North Dakota / Tornado Warnings in 2010

Tornado Warning 61, NWS Bismarck, ND

July 14, 2010Sioux County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 14, 2010, 2:58 AM CDT for Sioux County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2010, 2:58 AM CDT (07:58 UTC)
Expired
Jul 14, 2010, 3:30 AM CDT
In force
32 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County Sioux County, ND

The radar

The Bismarck radar (KBIS), 107 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 10:58 PM CDTSevere Thunderstorm WatchSPC7 hr
Jul 14, 1:02 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2010-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2010-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2253 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

788 
WFUS53 KBIS 140758
TORBIS
NDC085-140830-
/O.NEW.KBIS.TO.W.0061.100714T0758Z-100714T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
158 AM MDT WED JUL 14 2010

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 230 AM MDT/330 AM CDT/

* AT 154 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR KELDRON...OR 17 MILES EAST OF LEMMON...AND
  MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHWESTERN SIOUX COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4594 10191 4602 10191 4603 10170 4602 10169
      4603 10164 4601 10156 4603 10154 4603 10151
      4605 10149 4606 10128 4594 10123
TIME...MOT...LOC 0758Z 269DEG 33KT 4596 10176

$$

AYD
2 follow-up statements
945 
WWUS53 KBIS 140814
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
314 AM CDT WED JUL 14 2010

NDC085-140830-
/O.CON.KBIS.TO.W.0061.000000T0000Z-100714T0830Z/
SIOUX ND-
214 AM MDT WED JUL 14 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL SIOUX COUNTY
UNTIL 230 AM MDT/330 AM CDT/...

AT 212 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED NEAR WATAUGA...OR 28 MILES EAST OF LEMMON...MOVING
EAST AT 40 MPH.

THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTH CENTRAL
SIOUX COUNTY.

LARGE HAIL IS ALSO POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4594 10166 4602 10169 4603 10164 4601 10156
      4603 10154 4603 10151 4605 10149 4606 10128
      4594 10123
TIME...MOT...LOC 0814Z 271DEG 33KT 4595 10154

$$

AYD
997 
WWUS53 KBIS 140828
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
328 AM CDT WED JUL 14 2010

NDC085-140838-
/O.EXP.KBIS.TO.W.0061.000000T0000Z-100714T0830Z/
SIOUX ND-
228 AM MDT WED JUL 14 2010

...THE TORNADO WARNING FOR SOUTH CENTRAL SIOUX COUNTY WILL EXPIRE AT
330 AM CDT/230 AM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 4594 10166 4602 10169 4603 10164 4601 10156
      4603 10154 4603 10151 4605 10149 4606 10128
      4594 10123
TIME...MOT...LOC 0828Z 270DEG 29KT 4596 10139

$$

AYD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 13, 2:27 PM CDT, 12 hours 31 minutes earlier.

Area forecast discussion, Jul 13, 2:27 PM CDT, 12 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
227 PM CDT TUE JUL 13 2010

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
THE SURFACE COLD FRONT HAS MOVED THROUGH MINOT AND
GARRISON...BUT AS THE MODELS ADVERTISED THE FRONT HAS STAGNATED
OVER THE BISMARCK AREA RESULTING IN A TILTED FRONT. THUNDERSTORMS
HAVE DEVELOPED BETWEEN BISMARCK AND JAMESTOWN. THE STORMS ARE
MOVING NORTHEAST...BUT THE LINE IS MOVING SLOWLY NORTH. GOOD CAPE
AND SHEAR INDICATE A POTENTIAL FOR SEVERE THUNDERSTORMS...AND
POSSIBLY TORNADOES. SURFACE DEWPOINTS AND A K INDEX OF 35 OR
BETTER ALSO POINT TOWARD THE POTENTIAL FOR HEAVY RAIN. MOST LIKELY
SOME STORMS WILL PROMPT A SMALL STREAM AND URBAN FLOOD
ADVISORY...BUT IF ANY TRAINING OCCURS...MAY NEED A FLASH FLOOD
WARNING. THERE IS ALSO CONVECTION IN NORTHEAST MONTANA WHICH IS
MOVING EAST...SO EVEN THOUGH THE DEWPOINTS AT WILLISTON AND
DICKINSON HAVE DROPPED TO LESS THAN 50 DEGREES...CONTINUE TO SEE
POTENTIAL FOR CONVECTION IN THE WEST TONIGHT. WEDNESDAY THE UPPER
LEVEL LOW WILL MOVE ACROSS SOUTHERN SASKATCHEWAN AND MANITOBA.
THIS IS FAVORABLE FOR STRONG WINDS...ALTHOUGH IT APPEARS AT THIS
TIME THAT THEY WILL REMAIN BELOW ADVISORY CRITERIA. AGAIN...THERE
IS SOME POTENTIAL FOR CONVECTION...MAINLY ACROSS THE NORTH AND FAR
EASTERN COUNTIES. RIDGING ALOFT BEHIND THE LOW WEDNESDAY NIGHT
THROUGH FRIDAY SHOULD LIMIT THE CHANCE OF PRECIPITATION.
TEMPERATURES WILL TREND DOWN ON WEDNESDAY...BUT SHOULD SEE A
RETURN TO WARMER TEMPERATURE THURSDAY AND FRIDAY.

.LONG TERM...SATURDAY THROUGH TUESDAY
THE UPPER LEVEL PATTERN CONTINUES TO ALLOW UPPER LEVEL SHORT
WAVES TO MOVE THROUGH THE AREA ALONG WITH THEIR ASSOCIATED SURFACE
LOWS. CONSEQUENTLY...THE LONG TERM FORECAST IS FOR OFF AND ON
CHANCES OF THUNDERSTORMS WITH SEASONAL TEMPERATURES.

&&
.AVIATION...THUNDERSTORMS...SOME SEVERE...CAN BE EXPECTED THIS
EVENING AS A SURFACE TROUGH MOVES FROM CENTRAL NORTH DAKOTA INTO
THE RED RIVER VALLEY. IN ADDITION THERE IS A CHANCE OF SHOWERS AND
THUNDERSTORMS BEHIND THE FRONT...ALTHOUGH WITH LOW SURFACE
DEWPOINTS...BASES SHOULD BE FAIRLY HIGH. WEDNESDAY THE THREAT OF
THUNDERSTORMS WILL CONTINUE ACROSS THE NORTH AND EAST. STRONG WEST
WINDS WITH STRONG GUSTS ARE LIKELY THROUGH THE AFTERNOON IN THE
WEST AND CENTRAL PARTS OF THE STATE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW
Hazardous weather outlook, Jul 13, 9:47 PM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
947 PM CDT TUE JUL 13 2010

NDZ020-022-023-025-033>037-040>048-050-051-141100-
OLIVER-SHERIDAN-WELLS-FOSTER-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
947 PM CDT TUE JUL 13 2010 /847 PM MDT TUE JUL 13 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT AND MOVE ACROSS
MUCH OF SOUTHERN NORTH DAKOTA. SOME SEVERE STORMS ARE
POSSIBLE...WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS THE
MAIN THREATS. ISOLATED HEAVY RAINFALL IS POSSIBLE...BUT IS NOT
EXPECTED TO CAUSE A SIGNIFICANT THREAT OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS ARE POSSIBLE MAINLY SATURDAY AND SATURDAY
NIGHT...BUT THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE OVERNIGHT INTO EARLY WEDNESDAY MORNING.

NDZ001>005-009>013-017>019-021-031-032-141100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-GOLDEN VALLEY-BILLINGS-
947 PM CDT TUE JUL 13 2010 /847 PM MDT TUE JUL 13 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL THROUGH
NORTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT. NO SEVERE WEATHER
IS EXPECTED...BUT A FEW STORMS MAY PRODUCE HAIL AROUND PENNY SIZE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS ARE POSSIBLE MAINLY SATURDAY AND SATURDAY
NIGHT...BUT THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

KINNEY

In the hours before

Local storm report, Jul 14, 1:51 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
151 AM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HAIL             FLASHER                 46.46N 101.23W
07/14/2010  E1.00 INCH       MORTON             ND   TRAINED SPOTTER

&&

SWICHE
Local storm report, Jul 14, 2:12 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
212 AM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     HAIL             SOLEN                   46.39N 100.80W
07/14/2010  E4.25 INCH       SIOUX              ND   PUBLIC

&&

SWICHE
Local storm report, Jul 14, 2:19 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
219 AM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 AM     HAIL             ELGIN                   46.40N 101.85W
07/14/2010  E4.25 INCH       GRANT              ND   PUBLIC

            BROKE WINDOWS ALL OVER TOWN.

&&

SWICHE
Local storm report, Jul 14, 2:31 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
231 AM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     HAIL             NEW LEIPZIG             46.37N 101.95W
07/14/2010  E2.75 INCH       GRANT              ND   PUBLIC

&&

SWICHE
Local storm report, Jul 14, 2:39 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
239 AM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 AM     HAIL             CANNON BALL             46.39N 100.59W
07/14/2010  E4.25 INCH       SIOUX              ND   PUBLIC

            BREAKING WINDOWS.

&&

SWICHE
Local storm report, Jul 14, 2:57 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
257 AM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 AM     HAIL             1 S HAZELTON            46.47N 100.28W
07/14/2010  E1.50 INCH       EMMONS             ND   PUBLIC

0244 AM     HAIL             HAZELTON                46.48N 100.28W
07/14/2010  E1.75 INCH       EMMONS             ND   PUBLIC

            HAIL COVERED THE GROUND.

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 10:42 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger, Stark63 min
Jul 13, 10:57 PM CDTTornado WarningBISGrant, Hettinger33 min
Jul 13, 11:24 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger, Slope, Stark66 min
Jul 13, 11:29 PM CDTTornado WarningBISGrant31 min
Jul 13, 11:48 PM CDTAreal Flood AdvisoryBISAdams, Bowman, Hettinger, Slope5 hr
Jul 13, 11:53 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Slope37 min
Jul 13, 11:58 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton, Stark62 min
Jul 13, 11:59 PM CDTTornado WarningBISGrant, Morton, Sioux46 min
Jul 14, 12:07 AM CDTTornado WarningBISAdams, Bowman, Hettinger, Slope23 min
Jul 14, 12:10 AM CDTTornado WarningBISGrant, Hettinger35 min
Jul 14, 12:14 AM CDTSevere Thunderstorm WarningBISBowman16 min
Jul 14, 12:25 AM CDTFlash Flood WarningBISAdams, Bowman, Grant, Hettinger, Morton, Slope and 1 more4 hr
Jul 14, 12:27 AM CDTTornado WarningBISAdams, Hettinger48 min
Jul 14, 12:29 AM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope61 min
Jul 14, 12:36 AM CDTTornado WarningBISGrant, Hettinger39 min
Jul 14, 12:42 AM CDTTornado WarningBISEmmons, Morton, Sioux48 min
Jul 14, 12:44 AM CDTSevere Thunderstorm WarningBISGrant, Morton61 min
Jul 14, 1:08 AM CDTTornado WarningBISGrant, Morton52 min
Jul 14, 1:14 AM CDTTornado WarningBISAdams, Grant, Hettinger, Sioux46 min
Jul 14, 1:19 AM CDTTornado WarningBISAdams, Bowman41 min
Jul 14, 1:25 AM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Sioux50 min
Jul 14, 1:27 AM CDTTornado WarningBISEmmons, Logan, McIntosh48 min
Jul 14, 1:45 AM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton60 min
Jul 14, 1:49 AM CDTFlash Flood WarningBISBurleigh, Dickey, Emmons, Grant, Kidder, LaMoure and 6 more6 hr
Jul 14, 1:52 AM CDTTornado WarningBISEmmons, Morton, Sioux23 min
Jul 14, 1:52 AM CDTTornado WarningBISGrant23 min
Jul 14, 2:00 AM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Sioux45 min
Jul 14, 2:10 AM CDTTornado WarningBISGrant, Morton, Sioux35 min
Jul 14, 2:13 AM CDTTornado WarningBISDickey, LaMoure, Logan, McIntosh32 min
Jul 14, 2:15 AM CDTTornado WarningBISEmmons, Morton, Sioux30 min
Jul 14, 2:27 AM CDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman48 min
Jul 14, 2:34 AM CDTTornado WarningBISEmmons, Logan, McIntosh41 min
Jul 14, 2:40 AM CDTTornado WarningBISDickey, LaMoure, Logan, McIntosh65 min
Jul 14, 2:42 AM CDTSevere Thunderstorm WarningBISEmmons, Grant, Morton, Sioux63 min
Jul 14, 2:44 AM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Morton, Sioux61 min
Jul 14, 3:14 AM CDTSevere Thunderstorm WarningBISLaMoure, Stutsman31 min
Jul 14, 3:16 AM CDTTornado WarningBISLaMoure, Logan34 min
Jul 14, 3:34 AM CDTSevere Thunderstorm WarningBISEmmons, Kidder, Logan41 min
Jul 14, 3:43 AM CDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman47 min
Jul 14, 4:06 AM CDTSevere Thunderstorm WarningBISKidder, LaMoure, Logan, Stutsman54 min
Jul 14, 4:24 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure51 min
Jul 14, 4:28 AM CDTTornado WarningBISEmmons, Sioux32 min

Nearby

Tornado Warnings in North Dakota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.